Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Charleston, SC

August 9, 2018Jenkins County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 9, 2018, 5:15 PM EDT for Jenkins County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 5:15 PM EDT (21:15 UTC)
Expired
Aug 9, 2018, 6:04 PM EDT
In force
49 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Jenkins County, GA

The radar

The Charleston,SC radar (KCLX), 90 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:25 PM EDTTSTM WND DMG2 S Herndon, GAA TREE WAS REPORTED DOWN ALONG THE SIDE OF DRAKE CHAPEL ROAD. TIME DETERMINED USING RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS52 KCHS 092115
SVRCHS
GAC165-092215-
/O.NEW.KCHS.SV.W.0051.180809T2115Z-180809T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
515 PM EDT THU AUG 9 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Jenkins County in southeastern Georgia...

* Until 615 PM EDT.

* At 514 PM EDT, a severe thunderstorm was located 10 miles west of
  Millen, moving east at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Millen, Butts, Emmalane, Herndon, Scarboro and Perkins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3289 8212 3290 8209 3292 8177 3291 8177
      3267 8187 3265 8184 3261 8201 3266 8208
      3274 8211 3281 8215
TIME...MOT...LOC 2114Z 280DEG 11KT 3281 8212 

HAIL...0.88IN
WIND...60MPH
 
$$
3 follow-up statements
018 
WWUS52 KCHS 092137
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
537 PM EDT THU AUG 9 2018

GAC165-092215-
/O.CON.KCHS.SV.W.0051.000000T0000Z-180809T2215Z/
Jenkins GA-
537 PM EDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR JENKINS COUNTY...

At 537 PM EDT, a severe thunderstorm was located over Millen, moving
east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Millen, Butts, Emmalane, Herndon, Scarboro and Perkins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3289 8212 3290 8209 3292 8177 3291 8177
      3267 8187 3265 8184 3261 8201 3266 8208
      3274 8211 3281 8215
TIME...MOT...LOC 2137Z 281DEG 16KT 3278 8196 

HAIL...<.75IN
WIND...60MPH
 
$$
350 
WWUS52 KCHS 092153
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
553 PM EDT THU AUG 9 2018

GAC165-092215-
/O.CON.KCHS.SV.W.0051.000000T0000Z-180809T2215Z/
Jenkins GA-
553 PM EDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR JENKINS COUNTY...

At 553 PM EDT, a severe thunderstorm was located near Millen, moving
east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Millen and Scarboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3280 8196 3286 8190 3286 8185 3287 8179
      3267 8187 3271 8195 3274 8198
TIME...MOT...LOC 2153Z 275DEG 15KT 3277 8184 

HAIL...<.75IN
WIND...60MPH
 
$$
322 
WWUS52 KCHS 092204
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
604 PM EDT THU AUG 9 2018

GAC165-092214-
/O.CAN.KCHS.SV.W.0051.000000T0000Z-180809T2215Z/
Jenkins GA-
604 PM EDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR JENKINS COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3280 8196 3286 8190 3286 8185 3287 8179
      3267 8187 3271 8195 3274 8198
TIME...MOT...LOC 2202Z 280DEG 11KT 3276 8180 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:12 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 9, 4:12 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
412 PM EDT Thu Aug 9 2018

.SYNOPSIS...
Inland low pressure will persist into next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Into Thursday evening: Multicell convection will continue along
the I-16 corridor. Given MLCAPE values as high as 3000 J/KG and
downdraft CAPE values exceeding 1000 J/KG in this area we will
continue to assess the potential for isolated pulse severe/
brief damaging winds in this area. Meanwhile, isolated to
scattered thunderstorms developing upstream will push into the
region from inland/west toward the coast/east into the evening.
Cannot rule out an isolated/brief severe thunderstorm with
damaging wind gusts north of I-16 but the probability for severe
weather will remain low. Also of note, the sea breeze will
remain pinned near the coast, and isolated pulse thunderstorms
will develop/dissipate near this boundary over coastal counties
and adjacent coastal waters. This could enhance the potential
for cloud to ground lightning at the beaches and adjacent
waters.

Later Thursday evening through the overnight: Multicell
thunderstorms could continue to push into the region from inland
locations well into the evening, but latest guidance suggests
that overall coverage will gradually wane. Not long after
midnight, PoPs fall to less than 15 percent with no explicit
mention of showers/thunderstorms over land. Even near the coast,
the land breeze/associated offshore flow should hold any
overnight convection off the coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The weather pattern becomes more unsettled across the Southeast. The
mid-levels consist of broad high pressure centered in the southern
Gulf of Mexico Friday. This high will slowly drift northward into
Sunday. Meanwhile, a weak trough will be over the MS Valley Friday
morning, moving eastward and passing over or just to our north
Saturday morning. Then, a elongated low forms to our north Saturday
and persist into Sunday. At the surface, a combination of troughing,
low pressure, and a stationary front will be to our west during the
short term. The interaction/development/dissipation of these surface
features with the mid-levels will drive the weather each day.
Though, the mesoscale details will be somewhat complex. We're
generally forecasting chance POPs each afternoon. Though, Saturday
and Sunday appear to be the more active days. PWATs hover around 2".
Instability is more typical of mid-August values. So
afternoon/evening showers and thunderstorms are a good bet. Given
the atmospheric setup, severe storms (especially this weekend) with
damaging winds cannot be ruled out. By the details are too hard to
pin down at this point and will be best defined as the forecast
rolls into the near term. Both high and low temperatures will be
about 2-3 degrees above normal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cutoff low over the Midwest will dip southward early next week,
making its closest approach to our area Monday into Tuesday. High
pressure sliding into its more climatologically normal position to
our east will turn low level flow more southwesterly during this
time, and low level moisture will surge, with PWats over 2 inches.
This, in combination with a series of shortwaves that will pivot
around the southern periphery of the afore mentioned upper low will
result in continued unsettled weather for the early part of the
week. By midweek, the upper low will shift towards the Northeast and
ridging will reestablish locally, ushering in a warmer and drier
pattern.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Expect thunderstorms in the KSAV vicinity into early evening.
Expect amendments to account for direct thunderstorm impacts as
this situation evolves. The chance for thunderstorms in the
KCHS vicinity appears much more uncertain, and no mention of
thunderstorms is justified through the 18Z TAF period. Outside
any thunderstorms, expect VFR through the 18Z TAF period.

Extended Aviation Outlook: Brief flight restrictions are
possible in afternoon/evening showers/thunderstorms. Otherwise,
VFR.

&&

.MARINE...
Tonight: The sea breeze will give way to enhanced SW winds as
high as 15-20 kt, then winds will veer back to the west and
will diminish somewhat by dawn. Seas of 2-3 feet will prevail,
although seas as high as 4 feet could develop tonight beyond 20
nm.

Given the west/offshore flow, thunderstorms over land could push
into coastal waters and produce locally hazardous conditions,
especially through this evening.

The weather pattern becomes more unsettled across
the Southeast as low pressure persists inland. The marine side can
expect mostly SW winds. Winds could become gusty near the coast with
the sea breeze each afternoon. Seas will average 2-3 ft through
Saturday, then 2-4 ft Sunday onward.

&&

.TIDES/COASTAL FLOODING...
A Perigean Spring Tide will contribute to elevated high tide
levels into early next week. The evening high tides could
produce minor coastal flooding, mainly Friday into Mon. Thus,
Coastal Flood Advisories are possible.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...SPR
SHORT TERM...MS
LONG TERM...CEB/MS
AVIATION...MS/SPR
MARINE...MS/SPR
TIDES/COASTAL FLOODING...MS
Hazardous weather outlook, Aug 9, 3:47 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
347 PM EDT Thu Aug 9 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-102000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
347 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-102000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
347 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal Flooding: Astronomical factors and winds turning somewhat
onshore each evening will lead to elevated tides through the weekend.
Minor coastal flooding is possible with the evening high tides,
mainly Friday into Monday. Coastal Flood Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:43 PM EDTSevere Thunderstorm WarningCHSScreven62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.